Get Adobe Flash player

Main Menu

(14) Diabetes

Sites

Where is the best place to give an injection of insulin?

Insulin is intended to be injected into the deep layers of fat below the skin – also called subcutaneous tissue – and basically can be given in any place where there is a reasonable layer of fat. However, the recommended sites for the injection of insulin are the side of the upper part of thighs, the abdomen at about a hand’s-breadth to either side of the umbilicus (navel), the upper and lateral part of the arm and the upper outer parts of the buttocks.

Some women prefer not to use the arms in the summer months in case they have marks at the injection sites that may be noticeable when they wear summer dresses. It is very important not to develop ‘favourite’ injection areas, and to change to new sites regularly.

I have unsightly lumps on my thighs where I inject my insulin. Could I have plastic surgery to make my thighs smooth again?

If you inject your insulin into the same area every time there is a strong chance that these lumps – also called lipohypertrophy or lipodystrophy – will appear. Some people have similar lumps on their abdomen from repeated injections into the same spot. If you carefully avoid the lumps and inject insulin somewhere else, then the lumps will eventually disappear, although this may take a long time. Apart from looking odd, these lumps can cause your insulin to be absorbed erratically, altering your glycaemic control.

Sometimes it can be difficult to persuade people to change sites to avoid the lumps, as injecting into them is less painful. Unfortunately, they will only tend to get larger if you keep using them. Plastic surgery would leave a scar and is not recommended, although liposuction has had varying degrees of success.

The layer of fat beneath the surface of the skin of my thighs is very hard and I find it difficult to inject myself. Have you any suggestions?

This could be because you are not rotating injection sites and are reusing the same place too many times. This causes your flesh to become hard and the absorption of the insulin to be erratic. These over-used areas should not be injected for about a year and new areas should be found instead.

Another possible cause for hard skin is the use of spirit for swabbing the skin. This is unnecessary and makes the skin tough and difficult to inject. Stop swabbing your skin and try softening it by rubbing in hand cream at night.

I have been taking insulin for 18 years and have unsightly bulges at the top of my thighs where I give my injections. How can I get rid of them?

These bulges, also known as lipohypertrophy, are a build-up of fat below the skin related to the injection of insulin. This is almost certainly caused by your constantly injecting insulin into the same site over several years. Insulin will not be absorbed properly from these areas and you should not use these sites again for at least a year. Instead inject into your abdomen, buttocks and upper arms until your thighs have been ‘rested’. When you return to using your thighs, use a much larger area than before, and try to avoid the top of the thigh.

I have to increase my dose of insulin by four units when injecting into my arms and by 6 units when injecting into the abdomen to maintain control. Can you tell me why this is, and should I inject only into my thighs?

It is known that insulin is absorbed at different rates from different areas of the body. The fastest rate of absorption is from the abdomen and arms, and the slowest from the thighs and buttocks. For many people this will not make much difference to their control, but for others the difference may be significant, and you may be one of these people. You may wish to see if injecting into different areas affects your control by taking several blood glucose measurements at different times of the day each time you choose a new area.

Insulin is also more quickly absorbed from the thighs and buttocks if exercise is taken immediately after the injection. Heat also influences the rate of absorption of insulin, and it will be more quickly absorbed following a hot bath, after sunbathing in a hot country or after using a sun bed.

After using the tops of my thighs for my injection for many years I have recently started using my abdomen but now seem to have hypos every day. Why is this?

This is probably due to insulin being poorly absorbed in the past from your much-used injection areas. We normally suggest that people reduce their dose of insulin when changing to a new or rarely used area because the insulin is usually more effectively absorbed from these new areas, particularly if the dose has slowly increased over the years owing to the injection being given in the same place continually.

Share

Google+

googleplus sm

Translate

ar bg ca zh-chs zh-cht cs da nl en et fi fr de el ht he hi hu id it ja ko lv lt no pl pt ro ru sk sl es sv th tr uk

Verse of the Day

Global Map